Drug-induced adrenal insufficiency
Exogenous adrenal insufficiency is a condition of low levels of hormones released by the adrenal glands, caused by factors other than problems with the glands themselves. See Addison's disease for information on adrenal deficiency caused by problems within these glands.
Causes, incidence, and risk factors
Glucocorticoid medications such as prednisone, hydrocortisone, and dexamethasone are similar to natural hormones produced by the adrenal glands. They are used to treat a variety of conditions, including many inflammatory diseases such as asthma and some forms of arthritis.
Treatment with glucocorticoids can slow down the production of adrenal hormones, because of the effect the medicine has on the pituitary gland, the master gland that controls the adrenal glands.
If glucocorticoids are stopped or decreased too quickly, the adrenal glands may not begin making their own hormones again fast enough to meet the body's needs, and symptoms of adrenal insufficiency result. This condition usually occurs when these drugs are given by pills or injections, rather than on the skin, or when they are given in inhaled forms. Higher doses and longer treatments increase the risk of adrenal insufficiency.
Abruptly stopping treatment with glucocorticoids is the most common cause of adrenal insufficiency.
Other drugs that may cause adrenal insufficiency include the following:
These drugs have direct effects on the adrenal glands, decreasing glucocorticoid production.
Symptoms may include:
Signs and tests
Typically, a patient who has been taking steroids and has developed this condition will have physical characteristics similar to a person with Cushing syndrome (round face, obesity around the waist, streaks on the stomach area), while having symptoms of adrenal insufficiency.
Tests will look for:
Treatment consists of giving additional glucocorticoids. Higher doses are needed in stressful situations (such as during infections, or prior to and after surgery).
Patients usually get better with treatment s of glucocorticoids. The long-term outlook depends on the degree of dependence on these drugs, and any resulting complications. If glucocorticoids treatment is no longer needed for the original condition, the drugs can be very slowly tapered (dosage decreased gradually, over time), under the supervision of a physician.
The length of the taper can extend over many months, and some level of withdrawal symptoms is likely.
Complications include ongoing steroid dependence, and need for stress-situation steroids treatments for an unknown length of time. Complications related to steroid use, such as diabetes, high blood pressure, and osteoporosis, may also occur.
Serious complications include adrenal crisis, which requires immediate treatment with glucocorticoids. Symptoms include dizziness, nausea and vomiting, and extreme fatigue, which usually follows a stress on the body such as dehydration, infection, or another illness or injury. Adrenal crisis can generally be prevented by increasing (doubling or tripling) the steroid dose during illness or other physical stress.
Calling your health care provider
Call your health care provider if you are taking glucocorticoid drugs and experience any of the symptoms of adrenal insufficiency. If the symptoms are severe, go to the emergency room or call 911.
People with adrenal insufficiency should wear a Medic-Alert tag to alert health care professionals to this condition in case of emergency.
Using glucocorticoids for the shortest time possible, in the smallest t dose possible, using alternate-day steroids (taking steroids every other day, instead of daily), and use of steroid-sparing agents (for treatment of asthma or arthritis, for example) may help minimize development of exogenous adrenal insufficiency. Persons using inhaled steroids can lessen their exposure to these steroids by using a “spacer,” and by rinsing their mouths out after the inhalation.
*Review provided by VeriMed Healthcare Network
Update Date: 8/8/2006